Coronary artery spasm unresponsive to intracoronary nitroglycerin was observed in eight patients undergoing percutaneous transluminal coronary angioplasty for unstable ischemic symptoms (unstable angina or recent nontransmural infarction, or both). All patients manifested eccentric lesions angiographically with the right coronary artery involved in four, circumflex artery in two and left anterior descending in two. Severe coronary spasm was documented angiographically in all patients after angioplasty and resulted in symptomatic and electrocardiographic evidence of ischemia. Multiple sites of spasm were present in the dilated vessel in three patients. Coronary artery spasm persisted despite the infusion of large doses of intracoronary nitroglycerin (200 to 2,000 micrograms, mean 850 micrograms) over 10 min. Administration of intracoronary verapamil (1 to 1.5 mg over 10 min) resulted in complete relief of spasm with restoration of brisk anterograde flow in all patients. These findings suggest that intracoronary verapamil may be a useful agent for the relief of coronary spasm occurring in the setting of coronary angioplasty.